Virginia, 2021

Cold in Virginia, February 17, 2021

February 17, 2021 · NWS LWX · 1 event in 1 county or zone

A blustery northwest flow from a Canadian airmass led to wind chills around minus ten degrees over western Highland County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A blustery northwest flow from a Canadian airmass led to wind chills around minus ten degrees over western Highland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 16, 9:36 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 9:36 PM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 PM EST Tue Feb 16 2021

.SYNOPSIS...
Cold high pressure will build overhead for Wednesday. Low
pressure will approach the area from the southwest Wednesday
night and Thursday before moving off to our northeast Thursday
night into Friday. High pressure will return for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Blustery and cold conditions will continue overnight ahead of
building high pressure. A Wind Chill Advisory remains in effect
for the Allegheny Front along western Grant, western Pendleton,
and western Highland Counties for wind chills around ten degrees
below zero. Dry and cold conditions will continue through the
day Wednesday with highs in the middle 30s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A low pressure system will develop over the southeastern CONUS
Wednesday night as a jetmax and potent upper- level trough
interact with a baroclinic zone. The low will track up the
Appalachians Thursday, but it will also transfer its energy to a
coastal low along the Mid- Atlantic coast during this time. The
coastal low will continue to move up the Mid- Atlantic Coast
Thursday night while the upper-level trough builds toward our
area.

Southern stream moisture will get drawn into this system, and
with Canadian high pressure to the north, that provides a good
setup for wintry precipitation. Precipitation is most likely to
overspread the area from southwest to northeast late Wednesday
night into early Thursday morning. Parts of the central
Shenandoah Valley could have a few inches of snow and sleet on
the ground prior to sunrise Thursday morning. It may be shortly
before sunrise that a large part of the metro areas of
Washington D.C. and Baltimore begin to see accumulating snow or
sleet. A potent jetmax along with southern stream moisture
suggests that moderate to heavy precipitation is possible
shortly after the onset. This can be seen in most guidance in
the form of a strong jetmax at the mid- levels that has origin
from the Gulf of Mexico. There is still some uncertainty as to
exactly where this band of heavier precipitation sets up.
Temperature profiles do appear cold enough for snow at the onset
for most areas, therefore, significant snowfall is possible
before changing over the a wintry mix. The best chance for the
heavier snow appears to be across the northwestern half of the
CWA (where colder temps aloft will hold on longer, and where
most of the guidance has the original band of heavier snow
setting up). A dry slot may cause precipitation rates to
decrease some Thursday afternoon, but more overrunning Thursday
night will cause more wintry precipitation to develop. With
warmer air aloft, sleet and freezing rain will become more
likely during this time (although snow will hold for a while in
the Allegheny Mountains and Potomac Highlands). Significant ice
accumulation from freezing rain is possible, especially near and
east of Interstate 95 into central Virginia. A Winter Storm
Watch remains in effect for the entire CWA for these reasons.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Precipitation associated with the winter storm should be departing
during the first half of Friday. The rest of the day should dry out
for much of the area. The one exception will be along/west of the
Allegheny Front, where upslope snow showers will likely continue
through Saturday. Elsewhere though, dry weather will persists
Saturday and Sunday, with any upslope activity ending by
Saturday evening as strong high pressure moves directly
overhead. Temperatures on Friday will be in the low 40s (mid to
upper 20s in the higher elevations). Much cooler Saturday and
Sunday, with highs int the low to mid 30s, with Saturday being
the colder of the 2 days. Also on Saturday, gusty winds are
expected as well, making it feel even colder.

By Sunday night into Monday, strong low pressure slides through the
Great Lakes, dragging a cold front through the area on Monday.
Marginally cold temperatures may lead to some wintry precipitation
mixing with rain for portions of the region.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Gusty northwest winds are expected to continue through the
remainder of this evening with gusts around 25 to 30 knots most
likely.

High pressure will bring VFR conditions overnight through
Wednesday. Low pressure will bring wintry precipitation
overnight Wednesday through Thursday night. Significant snow
and/or ice accumulation is possible.

SubVFR conditions may linger early Friday in the wake of the winter
storm. However, that should clear out rather quickly Friday, with
VFR returning through Saturday. Gusty NW winds of 20 to 25 knots
expected Saturday.

&&

.MARINE...
Northwest winds will gust around 25 to 30 knots. A SCA remains
in effect into Wednesday morning, despite winds gradually
diminishing overnight into Wednesday. High pressure will build
overhead for later Wednesday. Low pressure will approach
Wednesday night and Thursday before passing through Thursday
night. An SCA may be needed for portions of the waters Thursday
and Thursday night.

High pressure building in behind departing low pressure Friday and
Saturday will likely result in widespread Small Craft Advisory
conditions, with northwesterly gusts of 20-30 knots.
Winds relax Sunday as high pressure moves overhead.

&&

.TIDES/COASTAL FLOODING...
Water levels at DC Southwest Waterfront and Alexandria are still
on the increase this evening. These locations aren't expected to
reach minor flood, but will bare watching over the next couple
of hours.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Watch from late Wednesday night through late
     Thursday night for DCZ001.
MD...Winter Storm Watch from late Wednesday night through late
     Thursday night for MDZ003>006-008-011-013-014-016>018-
     503>508.
     Winter Storm Watch from late Wednesday night through late
     Thursday night for MDZ001-501-502.
VA...Winter Storm Watch from Wednesday evening through late
     Thursday night for VAZ025-036-037-503-504-508.
     Wind Chill Advisory until 7 AM EST Wednesday for VAZ503.
     Winter Storm Watch from late Wednesday night through late
     Thursday night for VAZ052>057-505-506.
     Winter Storm Watch from late Wednesday night through late
     Thursday night for VAZ026>031-038>040-050-051-501-502-507.
WV...Wind Chill Advisory until 7 AM EST Wednesday for WVZ501-505.
     Winter Storm Watch from late Wednesday night through late
     Thursday night for WVZ051>053.
     Winter Storm Watch from late Wednesday night through late
     Thursday night for WVZ050-055-501>506.
MARINE...Small Craft Advisory until 11 AM EST Wednesday for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Feb 16, 6:34 PM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
634 PM EST Tue Feb 16 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
634 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch is in effect for the entire area late
Wednesday night through Thursday night. Significant snow and ice
accumulation is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
634 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch is in effect for the entire area late
Wednesday night through Thursday night. Significant snow and ice
accumulation is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-171000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
634 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect tonight for western Grant,
western Pendleton, and western Highland Counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch is in effect for the entire area late
Wednesday night through Thursday night. Significant snow
accumulation is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
February 17, 3:00 AM EST to 7:00 AM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937627.